Estimating Full Replacement Dose of Levothyroxine (Anything New?)

I noted a post from 4 years ago on this topic and wanted to raise it again to see if anyone had thoughts on how things have changed since that time. It was an interesting thread:

healthunlocked.com/thyroidu...

I've been on T4 for 20 years - never had any part of thyroid removed but many years in they did do a scan and I think the results were that thyroid was indicative of post-treatment condition. I've been on 150mcg T4 for over 10 years - appear not to be converting well to T3 based on Reverse T3 labs (and have tried supplements and other things to lower cortisol, etc.) and have had issues with sleep, anxiety, agitation, etc. which I think result from having too high a T4 as Free T4 is always slightly above or at top of T4 range (Free T3 is low at about a third of range). Does a thyroid still function even after 20 years of treatment? I read somewhere in the past that once you get to a full replacement dose it really takes over and your thyroid slowly stops producing its own. So if that is the case, based on the figures in the spreadsheet in the post above and my particulars, I think I should be on a lower dose. If the thyroid DOES still have some function I still think I should be on a lower dose based on my particulars (76 kgs, 1.72 meters, male 42 years old). I am considering dropping my T4 med down to 125 based on what I see here and see if that helps me symptom-wise and then perhaps work on boosting Free T3 otherwise (e.g., lowering cortisol, supplements to assist with conversion again, etc.). Basically, I think I have too much T4 medication in me and it's keeping me too wired for my own good. Any thoughts? Great resource the earlier post was! Thank you.

8 Replies

oldestnewest
  • You need to post your latest test results plus the ranges for people to give you proper advice on whether you are under medicated. This means your result now not months or years ago.

    Also there are a few posters who have been on the same dose for years and have suddenly started to feel unwell. So it is advised you also get your vitamin D, vitamin B12, folate and ferritin levels tested then post the results and ranges. if they are not high enough even though they may be within range it could explain your increased feelings of not being well and incidents of sickness on your current dose of levo.

  • thank you bluebug - here are my two most recent results:

    11/2015

    TSH 3.05 (.45 - 4.5)

    FT3 2.7 (2.0 - 4.4)

    FT4 1.87 (.82 - 1.77)

    2/2016

    TSH 4.26 (.45 - 4.5)

    FT3 2.9 (2.0 - 4.4)

    FT4 1.63 (.82 - 1.77)

    I am awaiting new results which include D and B12 but D has historically been low (25) but supplements have aggravated my IBS-C so I try to get D from Sun (it is Summer here). B12 has been in range but attempts to boost it with supplements (methylcobalamin) have worked but have also been activating. Ferritin and folate were normal in range last time checked. What I'm really interested in hearing about is whether some do better at lower dosages. It seems like trying a lower dose may be worth a try. P.S. My TSH is high, however, I have read posts and studies that say that TSH is good for initial diagnosis but once treated the TSH loses predicted value (posts on MedHelp link to studies on this).

  • TSH is sometimes good for initial diagnosis. Not always. Once you are on thyroid hormone replacement, it doesn't matter how low it goes, but if it's over 3, like yours is, then there's a problem.

    You're right, you do have a conversion problem - hence the high TSH. And if you reduce your dose of T4, you T3 will go even lower. It's already scraping along the bottom of the range, and that is what is causing your symptoms.

    The best thing to do - IMHO - is to reduce a little of the T4, and add in a little T3. T4 goes down, and T3 comes up. And, hopefully, symptoms disappear. I cannot see that simply reducing your dose of T4 is going to resolve anything.

  • LooseGoose17,

    Do bear in mind that in my spreadsheet, which is linked from that thread, I expressly warn against using a formula (any formula) for estimating levothyroxine dose for someone already taking levothyroxine.

    The ONLY use I can see for a formula in that case is as a yardstick to question if a dose is much higher, or much lower than the formula comes up with.

    All sorts of factors affect how much we need including:

    Climate/season

    Diet

    Make of tablets - or even batch

    Other disease/disorder

    etc.

    You might indeed need less.

  • Thanks Helvella - appreciate it and understand your thoughts. I've been on the journey for some time and know how multivariable things can be. For me, I try to be vigilant and I don't think a trial of a lower dose could hurt just to see if it might help me get the most aggravating symptoms go away. I have done a lot of other health-related changes for the better (introduction of moderate exercise, only one cup of caffeine in AM, banished nicotine 6 months ago, etc.) so I try to work hard on feeling my best. I have a good doc who is open to trying things and re-testing to see what the results are and adjusting. For me, I was thinking of this just as an adjustment.

  • I agree that trying a slightly lower dose is unlikely to cause major issues - just be ready to respond by reverting if appropriate.

  • Thanks helevella - going to give it a try and will monitor things closely - if things get wonky I will just revert back. In either case, I'll report back to this thread to update on how things went.

  • Not much point reporting to this thread in a few weeks time. Nobody will read it. Best to start a new thread every time you have something new to say. :)

You may also like...